Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS San Diego, CA

August 15, 2018Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 15, 2018, 2:38 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 2:38 PM PDT (21:38 UTC)
Expired
Aug 15, 2018, 5:13 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 72 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-888 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS56 KSGX 152138
FFWSGX
CAC065-073-160030-
/O.NEW.KSGX.FF.W.0016.180815T2138Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
238 PM PDT WED AUG 15 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  North central San Diego County in southwestern California...

* Until 530 PM PDT

* At 236 PM PDT, Doppler radar indicated stationary thunderstorms 
  producing heavy rainfall between Aguanga and Warner Springs. 
  Around one inch of rain has already fallen. Additional heavy 
  rain is expected. Flash flooding will likely begin shortly.

* Some locations that will likely experience flooding include...
  Anza, Warner Springs, Hwy 79 Between Oak Grove And Aguanga, Hwy 79
  Between Warner Springs And Oak Grove, Lake Henshaw, Borrego Palm
  Canyon, Hwy 74 Between Anza And Palm Desert, S7 - East Grade Rd,
  Hwy 79 Between Santa Ysabel And Warner Springs, Aguanga, Hwy S2
  Between Hwy 79 And Hwy 78, Hwy 74 Between Mountain Center And Anza,
  Cahuilla Indian Reservation, Oak Grove, Los Coyotes Indian
  Reservation and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685

$$

Gregoria
3 follow-up statements
019 
WGUS76 KSGX 152234
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
334 PM PDT WED AUG 15 2018

CAC065-073-160030-
/O.CON.KSGX.FF.W.0016.000000T0000Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
334 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

At 331 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area centered around the greater Warner 
Spring areas. One to two inches of rain have already fallen. Flash 
flooding is likely continuing. 

Some locations that will experience likely flooding include...
Anza, Warner Springs, Hwy 79 Between Oak Grove And Aguanga, Hwy 79
Between Warner Springs And Oak Grove, Lake Henshaw, Borrego Palm
Canyon, Hwy 74 Between Anza And Palm Desert, S7 - East Grade Rd, Hwy
79 Between Santa Ysabel And Warner Springs, Aguanga, Hwy S2 Between
Hwy 79 And Hwy 78, Hwy 74 Between Mountain Center And Anza, Cahuilla
Indian Reservation, Oak Grove, Los Coyotes Indian Reservation and
Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685

$$

Gregoria
457 
WGUS76 KSGX 152331
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
431 PM PDT WED AUG 15 2018

CAC065-073-160030-
/O.CON.KSGX.FF.W.0016.000000T0000Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
431 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

At 429 PM PDT, Doppler radar indicated that the rain has ended over 
the most of the warned area. However, it will take some time for 
remaining water to drain and water could still be covering 
roadways, so the Flash Flood Warning continues in effect until 
530 PM.

Some locations that will experience likely flooding include...
Anza, Warner Springs, Hwy 79 Between Oak Grove And Aguanga, Hwy 79
Between Warner Springs And Oak Grove, Lake Henshaw, Borrego Palm
Canyon, Hwy 74 Between Anza And Palm Desert, S7 - East Grade Rd, Hwy
79 Between Santa Ysabel And Warner Springs, Aguanga, Hwy S2 Between
Hwy 79 And Hwy 78, Hwy 74 Between Mountain Center And Anza, Cahuilla
Indian Reservation, Oak Grove, Los Coyotes Indian Reservation and
Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685

$$

Gregoria
788 
WGUS76 KSGX 160013
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
513 PM PDT WED AUG 15 2018

CAC065-073-160020-
/O.CAN.KSGX.FF.W.0016.000000T0000Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
513 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO
COUNTIES IS CANCELLED...

The rain has ended. Flooding is no longer expected to pose a threat. 
However, if you encounter any flooded roadways, Turn Around Don't 
Drown. 

LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:27 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 15, 1:27 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018

.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.

&&

.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.

Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.

The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
     Friday evening for Orange County Coastal Areas-San Diego
     County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:59 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min
Aug 15, 2:09 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego44 min
Aug 15, 2:43 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 15, 2:49 PM PDTFlash Flood WarningSGXRiverside97 min
Aug 15, 2:59 PM PDTSevere Thunderstorm WarningSGXRiverside61 min
Aug 15, 3:30 PM PDTSevere Thunderstorm WarningSGXSan Diego75 min
Aug 15, 3:37 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego27 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.